Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Rationality of some genus 0 extensions of $ K(X)$

Authors: James K. Deveney and Joe Yanik
Journal: Proc. Amer. Math. Soc. 109 (1990), 53-58
MSC: Primary 12F20
MathSciNet review: 1007494
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L$ be a quadratic extension of a field $ K$ with Galois group $ \left\{ {e,\Gamma } \right\}$. Let $ \left\{ {x,y} \right\}$ be algebraically independent over $ L$ and let $ \Gamma $ be extended to an automorphism of $ L(x,y)$ so that $ \Gamma (x) = x$ and the extension has order 2. Then $ L{(x,y)^\Gamma }$ is a genus 0 extension of $ K(x)$. This paper examines when $ L{(x,y)^\Gamma }$ will be pure transcendental over $ K$. It is shown that some important examples from field theory can be realized by this construction. The main result shows that $ L{(x,y)^\Gamma }$ is pure transcendental over $ K$ if $ \Gamma (y) = ({x^2} + bx + c)/y(\operatorname{char} K \ne 2)$. An example illustrates that it is essential that the second degree polynomial be monic.

References [Enhancements On Off] (What's this?)

  • [1] A. Beauville, J. L. Colliot-Thelene, J. J. Sansuc, and Sir P. Swinnerton-Dyer, Varieties stablement rationnelles nonrationnelles, Ann. Math. 121 (1985), 283-318. MR 786350 (86m:14009)
  • [2] J. Deveney and J. Yanik, Non rational fixed fields, Pacific J. Math (to appear). MR 1010783 (90i:12007)
  • [3] E. Formanek, Rational function fields, Noether's problem and related questions, J. Pure Appl. Algebra 31 (1984), 28-36. MR 738202 (85b:12009)
  • [4] M. Hajja, Rationality of finite groups of monomial automorphisms of $ k(x,y)$, J. Algebra 109 (1987), 46-51. MR 898335 (88j:12002)
  • [5] P. Roquette, On the Galois cohomology of the projective linear group and its applications to the construction of generic splitting fields of algebras, Math. Ann. 150 (1963), 411-439. MR 0154888 (27:4832)
  • [6] D. Saltman, Generic Galois extension and problems in field theory, Adv. in Math. 43 (1982), 250-283. MR 648801 (84a:13007)
  • [7] D. D. Triantaphyllou, Invariants of finite groups acting non-linearly on rational function fields, J. Pure Appl. Algebra 18 (1980), 315-331. MR 593621 (82c:12020)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12F20

Retrieve articles in all journals with MSC: 12F20

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society